Hypoglycemia: Defining and Controlling

Among the many short-term complications of diabetes are those related specifically to blood glucose levels. The most common of these are hyperglycemia or high blood glucose levels and hypoglycemia.

What is Hypoglycemia?

The simplest way to describe hypoglycemia is to say it is low blood sugar. This indicates the blood glucose levels to be anything below 3.5 mmol/l or 75 mg/dl.[1] This holds true for all forms of diabetes, type 1 (T1D), type 2 (T2D) and prediabetes.  The only difference is the regularity or commonality of this complication of diabetes. It is far more common among T1D.

Stages of Hypoglycemia

There are several different ways to classify hypoglycemia. It is easiest to separate it into three categories based on severity:

  1. Mild: Glucose levels are hovering around the 75 mg/dl range but can be as low as 66 mg/dl. The individual is usually aware enough to test his or her blood glucose levels and self-administer treatment
  2. Moderate: Glucose levels are as high as 65 mg/dl but above 55 mg/dl. The individual is becoming increasingly unaware of his or her circumstances. Depending upon the state of mind, he or she may or may not be able to self administer a solution
  3. Severe: The blood sugar levels have plummeted to less than 55 mg/dl. The normal functions are gone. The individual is beyond helping him or herself. This is a medical emergency

What causes Hypoglycemia?

Hypoglycemia among T1D individuals is a relatively common medical complication. It usually results from using too much insulin for the amount of food eaten or for the type of exercise and/or its duration. It is usually due to a mistake in or a misdiagnosis of the type or amount of insulin to use based on an assessment of other factors that can affect the sugar levels in the blood stream.

In the case of T2D, hypoglycemia is commonly caused by a host of factors. It is still a matter of having too much insulin in the bloodstream, but many factors may come into play leading to the insulin imbalance. Overall, the causal factors include:

  • Using a too high dosage
  • Using the wrong type of medication – including insulin
  • Being more active than normal
  • Missing a meal
  • Delayed or delaying in eating a meal
  • Drinking too much alcohol without eating
  • Mixing and matching drugs that are contraindicated, e.g. insulin-stimulating medication with antibacterial or antiulcer drugs
  • Specific medical conditions, e.g. underactive thyroid or a kidney with decreased metabolic function

Who is at Risk for Hypoglycemia?

Anyone can be at risk of hypoglycemia. It is found in all types of diabetes but is a more common complication of T1D. In fact, right now those with type 1 diabetes report greater incidents; however, the amount of occurrences in type 2 diabetes is on the rise and greater than previously suspected.[2]

What are the Symptoms?

The symptoms of hypoglycemia can be divided into two separate but related types: those that affect the physical body and those who affect the central nervous system (CNS). Physical symptoms include:

  • Rapid heart beat
  • Tremors
  • Sweating
  • Nausea
  • Hunger

Symptoms involving the central nervous system include:

  • Light headedness
  • Confusion
  • Headache
  • Anxiety
  • Slurred speech
  • Delayed reflex actions
  • Seizures or convulsions
  • Loss of consciousness or coma

The severity of the symptoms will depend upon various factors including how low the blood glucose levels go, as well as the overall progression of the complications.[3]

What is the Treatment?

The treatment for hypoglycemia will depend upon the severity or stage of the condition. If it is mild, the individual can usually correct it with any of the following:

  • Glucose gel tablets
  • Sugar
  • Sweet biscuits
  • Sweetened drink such as juice

If hypoglycemia has advanced to a more serious stage, one where the individual cannot take care of him or herself, a medical professional or someone who understands the circumstances can help by opening the tablets or juice and placing them in the hypoglycemic’s mouth. If the diabetic is unconscious, they can be injected with a glucagon pen prescribed by your doctor ahead of time, and additional medical attention is required. The person may need intravenous fluids or medications.

This condition must not be allowed to go untreated. If blood sugar levels are not raised, the glucose starved brain will be permanently damaged. It is not difficult to recognize the symptoms and address the problem with immediate action. Whenever you feel low blood sugar levels are affecting you, drink or eat something right away that is known to raise the blood sugar levels.

Concerns

One major concern about hypoglycemia is what is called rebound hyperglycemia.[4] Your blood sugar levels can shoot up above the normal range. This can potentially occur within 24 hours following treatment for hypoglycemia. A small dose of insulin will correct the problem.

On a personal level, it is essential that all involved in the diabetic’s life learn about hypoglycemia and how to administer the glucagon pen if the person becomes unconscious. If all members are educated and understand what to do in the event of an episode, fear will be greatly reduced in family members.[5] A diabetic who panics when hypoglycemia occurs can make the episode worse. Knowing that someone around the diabetic can help will ease anxiety.

How do you Prevent Hypoglycemia?

The only way to prevent hypoglycemia is to take control of your diabetes. It does not matter whether you have T1D, T2D or prediabetes. The commonality of all the types is the need to keep blood glucose levels under control. While variations may occur, there is no need to suffer from severe hypoglycemia.

To prevent a hypoglycemic attack from developing into full-blown, severe hypoglycemia be sure you are as prepared as possible. Have on hand glucose tablets or gel. Make sure they, along with a sweet acceptable treat, are in your purse or emergency kit. To double your assurance the hypoglycemia will not lead to a coma, make sure your friends are aware of your condition and know what to do during an episode. A medical alert bracelet or necklace that lets medical personnel know that you are diabetic can be especially helpful and may lead to more rapid and effective treatment.

Conclusion

Hypoglycemia is an avoidable medical complication of diabetes. It occurs because  blood glucose levels fall below the normal range. Although fluctuations are normal for blood glucose levels, they should never fall to a severe and life threatening level.

It is essential the diabetic understand the importance of controlling blood glucose levels and learn how to prevent hypoglycemia. It is not always easy, but learning how to alter a lifetime of set behavioral patterns rarely is. Good health and a longer life should acts as motivating forces. Moreover, if you want to continue to be physically active and continue a normal life, you need to find the key to managing your blood sugar levels.

References

[1] Marcovitch, H (2006). Black’s Medical Dictionary 41st edition. Lantham, Maryland: Scarecrow Press.

[2] Perlmuter, LC; Flanagan,BP; Shah, PH; and Singh, SP (2008). “Glycemic Control and Hypoglycemia: Is the Loser the Winner?” Diabetes Care, 31(10): 2072– 2076.

[3] Levin, ME; and Pfeiffer, MA (editors) (2009). The Uncomplicated Guide to Diabetes Complications, 3rd ed. Alexandria, VA: ADA.

[4] Walker, R; and Rodgers, J (2005). Diabetes: A Practical  (Walker and and Rodgers)Guide To Managing Your Health. New York: DK.

[5] Donnelly, LA; Morris, AD; Frier, BM; Ellis, JD; Donnan, PT; Durrant, R; Band, MM; Reekie, G; Leese, GP; and the DARTS/MEMO Collaboration (2005). “Frequency and Predictors of Hypoglycaemia In Type 1 and Insulin-Treated Type 2 Diabetes: A Population Based Study. Diabetic Med, 22(6):749–755.

[6] This article was originally published July 12, 2012 and last revision and update of it was 9/10/2015.